Ohio, 2012Hail and Damaging Wind in Ohio, May 25, 2012
May 25, 2012 · NWS CLE · 3 events in 2 counties and zones
A cold front moved across northern Ohio on May 25th. A few thunderstorms developed ahead of this front and became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across northern Ohio on May 25th. A few thunderstorms developed ahead of this front and became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 25, 2:49 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, May 25, 2:49 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
349 PM EDT FRI MAY 25 2012
.SYNOPSIS...
A WEAKENING COLD FRONT WILL CROSS THE AREA BY THIS EVENING AND THEN
STALL NEAR THE OHIO RIVER SATURDAY BEFORE MOVING BACK NORTH
THROUGH THE REGION AS A WARM FRONT. A LOW WILL MOVE ACROSS THE
UPPER LAKES MONDAY THROUGH TUESDAY AND DRAG A TRAILING COLD FRONT
EAST THROUGH OHIO TUESDAY THEN HIGH PRESSURE RETURNS FOR
WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE QUESTION IS WHERE WILL THE THUNDERSTORMS DEVELOP THROUGH THE
EVENING. THE COLD FRONT IS BETWEEN CLE AND TOL BUT THE BEST
CONVECTION BASED ON THE CUMULUS WILL HAVE THE CHANCE OVER NORTHEAST
OHIO AND THE SOUTHERN PORTION OF THE FORECAST AREA. THE AIRMASS IS
VERY UNSTABLE OVER NORTHWEST OHIO. SURFACE TO MID LEVEL LAPSE
RATES ARE NOT THAT IMPRESSIVE. WILL NOT MENTION SEVERE IN THE
GRIDS OR THE ZONES...JUST THE HWO. DRY FROM LATE EVENING ON. USED
A MIX OF GUIDANCE...WENT TOWARD THE WARMER GUIDANCE AS THE DRIER
AIR WILL BE SLOW TO PUSH TOO FAR EAST INTO THE REGION.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
THE FORECAST IS TOUGH. WENT SOMEWHAT CLOSE TO THE PREVIOUS FORECAST.
THE AIRMASS IS UNSTABLE SATURDAY AFTERNOON SO WILL HAVE A LOW CHANCE
POP AND THEN A REMNANT OF AN MCS MAY AFFECT THE REGION LATE SATURDAY
NIGHT INTO SUNDAY. CHANCE POPS MONDAY INTO MONDAY NIGHT AHEAD OF A
COLD FRONT. TIMING IS TOUGH AT THIS TIME.
THE GUIDANCE SEEMS A LITTLE LOW ON THE TEMPERATURES...ESPECIALLY THE
HIGHS...WENT WARMER THAN GUIDANCE.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE MODELS BRING THE TROUGH BACK ACROSS THE GREAT LAKES THE SECOND
HALF OF NEXT WEEK. THE DETAILS ARE NOT CLEAR YET... THE INITIAL COLD
FRONT SHOULD MOVE EAST OF THE AREA ON TUESDAY. THEN A SERIES OF
SHORT WAVES ARE PROGGED TO DROP THROUGH THE TROUGH. ALL OF THE
MODELS EVENTUALLY SPIN UP A MORE SIGNIFICANT LOW PRESSURE SYSTEM BUT
THE GFS IS A DAY FASTER...LATE THURSDAY/THURSDAY NIGHT VERSUS LATE
FRIDAY/FRIDAY NIGHT FOR THE ECMWF. I AM NOT SURE WE WILL ULTIMATELY
SEE ANYWHERE AS DEEP A LOW PRESSURE SYSTEM BUT GIVEN THE DEEPENING
TROUGH ALOFT I THINK WE SHOULD HAVE A CHANE OF SHOWERS IN THE
FORECAST FOR THURSDAY AND FRIDAY AND WE CAN TRY TO PIN THE DETAILS
DOWN AS WE GET NEARER.
I TREND THE HIGH TEMPERATURES DOWN THROUGH THE PERIOD FROM AROUND
80 ON TUESDAY...TO THE UPPER 60S BY FRIDAY. NIGHTTIME LOWS ARE
REALLY TRICKY DEPENDING ON THE AMOUNT OF WIND AND CLOUDS AND IF
THERE ARE ANY SHOWERS. AS A FIRST GUESS...THE FORECAST LOWS DROP OFF
INTO THE 50S.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
THE COLD FRONT IS POORLY DEFINED BUT WILL WORK ACROSS THE FORECAST
AREA THIS AFTERNOON. THE WIND WILL SHIFT FROM SSW TO WEST AND
EVENTUALLY NORTH AND NORTHEAST TONIGHT. VFR CUMULUS WILL OCCUR THIS
AFTERNOON AHEAD OF THE COLD FRONT ACROSS INLAND NE OH/NW PA AND
THERE IS A CHANCE FOR THUNDERSTORMS BUT THE STORMS MAY DEVELOP
JUST EAST OF THE TAF SITES SO WILL NOT INCLUDE THUNDER IN THE TAF
FORECASTS UNTIL WE SEE WHERE THE ACTIVITY DEVELOPS. VFR TONIGHT
UNTIL A LITTLE EARLY MORNING NON-VFR FOG/HAZE DEVELOPS.
.OUTLOOK...NON VFR POSSIBLE WITH EARLY MORNING FOR/HAZE THROUGH
TUESDAY MORNING. NON VFR POSSIBLE IN SHOWERS/THUNDERSTORMS
SATURDAY AND SATURDAY NIGHT AND AGAIN ON TUESDAY.
&&
.MARINE...
SOUTHWEST WINDS OF 10 TO 15 KNOTS WILL VEER TO THE NORTHWEST BEHIND
A COLD FRONT THIS EVENING...EVENTUALLY SHIFTING AROUND TO THE
NORTHEAST BY SATURDAY MORNING. NORTHEAST WINDS WILL INCREASE TO NEAR
15 KNOTS ON WESTERN LAKE ERIE ON SATURDAY WITH FLOW DOWN THE LONG
FETCH OF THE LAKE CAUSING WAVES TO BUILD TO 1 TO 3 FEET. IT IS NOT
OUT OF THE QUESTION THAT A SLIGHTLY TIGHTER GRADIENT COULD RESULT IN
A SMALL CRAFT ADVISORY WITH THE ONSHORE FLOW FOR A BRIEF PERIOD ON
SATURDAY...BUT AT THIS TIME EXPECT TO REMAIN BELOW.
WINDS WILL SHIFT AROUND TO THE SOUTH ON SUNDAY AND CONTINUE INTO
MONDAY AS A WARM FRONT LIFTS NORTH ACROSS THE LAKE. A STRONGER COLD
FRONT WILL PUSH EAST ACROSS THE LAKE ON TUESDAY. THERE WILL BE A
SLIGHT CHANCE OF THUNDERSTORMS ON LAKE ERIE THROUGH THE HOLIDAY
WEEKEND. ANY THUNDERSTORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO
RAPIDLY INTENSIFY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KEC
Hazardous weather outlook, May 25, 12:15 PM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
115 PM EDT FRI MAY 25 2012
OHZ003-006>014-017>019-089-PAZ001>003-261715-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
115 PM EDT FRI MAY 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-261715-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
115 PM EDT FRI MAY 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ020>023-027>033-036>038-047-261715-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
115 PM EDT FRI MAY 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A WEAK COLD FRONT IS MOVING ACROSS THE AREA THROUGH THE EVENING.
A FEW OF THE THUNDERSTORMS AHEAD OF THE FRONT COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KIELTYKA
Thunderstorm Wind, Lorain
- When
- May 25, 5:40 PM EST to 5:50 PM EST
- Where
- Lorain County, North Ridgeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 41.380, -82.020
Thunderstorm winds downed several trees and large limbs in North Ridgeville knocking out power to as many as 2,000 customers. Limbs fell on a car on Harrison Street briefly trapping the driver. There were no injuries.
Hail, Lorain
- When
- May 25, 6:10 PM EST
- Where
- Lorain County, North Ridgeville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.380, -82.020
Nickel sized hail was observed.
Hail, Geauga
- When
- May 25, 9:53 PM EST
- Where
- Geauga County, Chardon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -81.200
Penny sized hail was observed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 25, 2012EF2 · 21 events
- Hail in Nebraska, May 25, 2012$1.4 million · 2.75 in hail · 3 events
- Tornadoes and Hail in Kansas, May 25, 2012EF2 · 5 events
- High Wind in Nevada, May 25, 2012$60,000 · 70 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, May 25, 2012$40,000 · 1 in hail · 8 events
- Hail in Iowa, May 25 to 26, 2012$12,000 · 1 in hail · 5 events
- Hail in Missouri, May 25, 20121.75 in hail · 8 events
- Drought in Indiana, May 25 to 31, 20126 events
- Flash Flooding and Hail in Missouri, May 25, 20121 in hail · 6 events
- High Wind in Utah, May 25 to 26, 201276 kt wind · 5 events
- Hail in Iowa, May 25 to 26, 20121 in hail · 5 events
- Wildfire in Washington, May 25, 2012$12,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382393, 382391, 382392.